Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 207, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 1998, 4:21 PM CDT for Cavalier County, Walsh County, North Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1998, 4:21 PM CDT (21:21 UTC)
- Expired
- Aug 13, 1998, 4:55 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Cavalier County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:30 PM CDT | Hail 1.75 | Union, ND | |
| Aug 13, 4:39 PM CDT | Hail 0.88 | Edinburg, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
565 WUUS1 KFAR 132123 RRA SVRFAR NDC019-099-132155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 421 PM CDT THU AUG 13 1998 THE NATIONAL WEATHER SERVICE IN EASTERN ND/GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA NORTHWESTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 455 PM CDT * AT 420 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTHEAST OF LANGDON OR 7 MILES NORTH OF EDINBURG MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDINBURG AT 428 PM CDT DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:50 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 13, 2:50 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 250 PM CDT THU AUG 13 1998 FORECAST CHALLENGE THIS PERIOD WILL BE TSRA CHANCES AND INTENSITY AS WELL AS TEMPS. MODELS IN FAIR AGREEMENT THIS PERIOD WITH ETA COMING AROUND TO STRENGTH OF COLD FRONT DEPICTED BY NGM YSTDY ALTHOUGH STILL NOT AS COLD. H5 SHORT WAVE/VORT MAX PUSHING ACROSS FROM CENTRAL MB TO SOUTHERN SASK INTO NW CORNER OF ND WITH 40 METER HEIGHT FALLS AT 500 FROM 12Z UA PLOTS. W-E BAND OF DARKENING ALSO SHOWING UP ON WV LOOP JUST NORTH OF ND BORDER. ON SFC MAIN COLD FRONT FROM WEST OF LAKE YWG SOUTHWEST TO NORTHEAST MONTANA. OVR FA SFC FLOW WEAK WITH SEVERAL WK BOUNDARIES. WK BOUNDARY RUNS FROM NR INL TO FAR AND ALONG ND/SD BORDER TO SFC LOW OVR SW ND/SD BORDER. ANOTHER DEWPOINT BOUNDARY CONTINUES ALONG ND/MN INL BORDER AREA WITH SMALL CU FIELD DEVELOPING IN THIS AREA ATTM. OTHER LESS DISCERNABLE BOUNDARIES POSSIBLE LEFT OVER FROM PREVIOUS CONVECTION. AIRMASS FAIRLY UNSTABLE HOWEVER MOIST CONVERGENCE WEAK ATTM AND AIRMASS CAPPED FROM ADAP. WITH WK BOUNDARIES INPLACE CHC OF CONVECTION IS ALLWAYS THERE. WITH CAPPING MAY HAVE TO WAIT TILL STRONGER COLD FRONT AND MID LEVEL COOLING APPROACHES AND INTERACTS WITH WK BOUNDARIES IN PLACE. EVEN THOUGH STRONGEST MID LEVEL AND JET DYNAMICS REMAIN NORTH OF BORDER STILL FEEL THERE IS A RISK FOR A FEW SEVERE STORMS CONSIDERING PAST FEW DAYS. FRONT SWEEPS THROUGH FA OVERNIGHT AND WITH INCREASING BAROCLINICITY FRONTOGENETIC FORCING INCREASES ALONG WITH LOW LEVEL MOIST CONVERGENCE. AS MENTIONED EARLIER BOTH MODELS INDICATE HEALTHY CAA WITH THE NGM THE STRONGEST. LOOKING UPSTREAM DEWPOINTS FALL TO THE MID TO UPPER 50S WITH COOLEST READINGS BACK INTO ALBERTA. COOLEST TEMPS TONIGHT FROM NW TO SE WITH ABOVE MENTIONED DEWPOINTS AS A PLACE TO START. MOS AND FAN TEMPS PRETTY CLOSE AND WITHIN ABOVE THINKING. FOR DVL...PARTLY CLOUDY WITH WIDELY SCATTERED EVENING THUNDERSTORMS...SOME COULD BE SEVERE. COOLER WITH A LOW 55 TO 60. WIND BECOMING NORTHWEST 10 TO 20 MPH. GFK...PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS...POSSIBLY SEVERE THIS EVENING. LOW AROUND 60. WIND BECOMING NORTHWEST 10 TO 15 MPH. FAR...BECOMING PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING...A FEW COULD BE SEVERE THIS EVENING. LOW AROUND 60. WIND BECOMING NORTHWEST 10 TO 15 MPH. MN4-6>7-9>13-16>22-23 .TONIGHT...BECOMING PARTLY CLOUDY WITH WIDELY SCATTERED EVENING THUNDERSTORMS...A FEW POSSIBLY SEVERE. COOLER WITH A LOW FROM 55 TO 60. WIND BECOMING NORTHWEST 5 TO 15 MPH. MN17>24>27-32>40 .TONIGHT...BECOMING PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS POSSIBLE...A FEW COULD BE SEVERE THIS EVENING. LOW IN THE LOWER 60S. LT WIND BECOMING NORTHWEST 5 TO 15 MPH. VOELKER
Hazardous weather outlook, Aug 12, 5:55 PM CDT, 22 hours 26 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-130600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 555 PM CDT WED AUG 12 1998 ...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING... A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE 60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED FLOODING IS LIKELY AS WELL. EWENS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 33 min |
| Aug 12, 7:42 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Walsh | 33 min |
| Aug 12, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 35 min |
| Aug 12, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 20 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.